Ohio teen dies from overdose of powdered caffeine

CLEVELAND, Ohio - One high school discovered the consequences of taking in too much caffeine.

Most think of caffeine as part of our day. It wakes us up, helps us through an energy slump; however most cast aside the troubling health issues that come with drinking too much caffeine.

But caffeine isn't just in coffee anymore. An array of energy drinks and other foods make it possible for people to take in more caffeine than they realize, especially with caffeine powder. And too much caffeine can have dangerous health consequences.

Whether it's that cup of coffee you need every day, or an energy drink to get you through the afternoon slump, caffeine is everywhere in beverages and other foods. It's easy to take in too much, causing jitters or anxiety. And while most people might recognize what their limit is for caffeine, a concentrated caffeine product — caffeine powder, or caffeine anhydrous — raises the risk of an overdose.

That risk was brought to light last week, when an autopsy report showed that the death of a LaGrange, Ohio high school senior prom king  — just days before his graduation — was caused by a lethal dose of caffeine in his system.

Dr. Leanne Chrisman, a specialist in family medicine at MetroHealth Medical Center, said what makes the powdered form of caffeine so dangerous is that it is so incredibly potent.

"It has an ability to very rapidly absorb into the bloodstream at more toxic doses." She added "I fear kids are digging in a spoon, estimating and not realizing what a toxic substance this can be."

Like other supplements, powdered caffeine is not regulated by the FDA. And sites that sell the product tout its health benefits.

The potential danger isn't clearly spelled out. It is another reason why, said Chrisman, "You can't just take things off the shelf and put them in your body. You've got to know what you're doing. Be informed. Talk to your doctor. Everyone should talk to their doctor about the supplements they take. There are good and bad supplements. You want to be informed and do the right thing."

Print this article Back to Top

Comments